Maine, 2012

Hail in Maine, May 17, 2012

May 17, 2012 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed in advance of a cold front crossing the region. A severe thunderstorm produced large hail in Washington county during the early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed in advance of a cold front crossing the region. A severe thunderstorm produced large hail in Washington county during the early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 17, 12:58 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 17, 12:58 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
158 AM EDT THU MAY 17 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND CROSS THE STATE
TONIGHT. HIGH PRESSURE WITH MUCH DRIER AIR WILL BEGIN TO BUILD
EAST INTO THE AREA THURSDAY AND REMAIN INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE: HAVE ADJUSTED POPS AND WEATHER USING POP FROM RADAR TOOL
AND WILL MERGE WITH HRRR. HAVE ALSO ADDED ISOLATED THUNDER SOUTH INTERIOR.

THE COLD FRONT CURRENTLY STRETCHED ACROSS FAR SE ONTARIO/W QUEBEC
BACK SWWRD INTO WESTERN NY/PA WILL CONTINUE TO PUSH EAST THROUGH THIS
EVENING. STRONG TO SEVERE CONVECTION HAS ALREADY FIRED IN THE CLEAR
SLOT AHEAD OF THIS BOUNDARY WHILE LIGHT TO MODERATE SHOWERS
ACCOMPANY THE FRONT ITSELF. THIS ACTIVITY WILL ALSO TREK EAST THIS
EVENING AND SHOULD ENTER OUR FAR NW AREAS LATE THIS AFTERNOON/EARLY
THIS EVENING. THERE WILL BE PLENTY OF INSTABILITY OVER FAR NW
AROOSTOOK AND SOMERSET COUNTIES /CURRENTLY CAPES OF 1000+ J/KG/ BUT
THIS QUICKLY DROPS OFF THE FURTHER EAST AND SOUTH YOU GO. THE
CLEARING AHEAD OF THE FRONT WILL ALLOW SOME INSTABILITY TO DEVELOP
OVER NORTHERN MAINE BUT THE OVERALL TREND WILL BE FOR THE STORMS TO
GRADUALLY WEAKEN THROUGH THE EVENING DUE TO LOSS OF ANY DAYTIME
HEATING POTENTIAL. THE STABLE MARINE LAYER OVER DOWNEAST MAINE
WILL LIMIT ANY THUNDER THERE.

THE FRONT AND ITS ASSOCIATED PRECIPITATION WILL EXIT INTO NEW
BRUNSWICK BY THURSDAY MORNING. EXPECT CLOUDS WILL BE MOSTLY SCOURED
OUT BY THE DRIER AIR BEHIND THE FRONT, SO LOTS OF SUN ON TAP FOR
TOMORROW. HOWEVER, TEMPERATURES WILL BE A BIT ON THE COOL SIDE
TOMORROW AS COLD AIR ADVECTION TAKES OVER. HIGHS WILL RANGE FROM THE
UPPER 50S NORTH TO MID AND UPPER 60S SOUTH.&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT RESULTING IN MAINLY
CLEAR SKIES AND FAIRLY CHILLY OVERNIGHT LOWS. THE CURRENT FORECAST
IS FOR LOWS GENERALLY IN THE 35 TO 40 RANGE BUT IT'S POSSIBLE THAT
SOME LOWER LYING AREAS AS WELL AS NORTHERN LOCALS MAY SEE LOWS
REACH THE FREEZING MARK. TEMPERATURES WILL REBOUND FRIDAY UNDER
PARTLY TO MOSTLY SUNNY SKIES WITH HIGHS RANGING FROM THE LOW 60S
NORTH TO THE UPPER 60S DOWNEAST. A WARM FRONT WILL APPROACH THE
AREA HEADING INTO SATURDAY AND RESULT IN SOME PERIODS OF MID AN
HIGH LEVEL CLOUDINESS. HOWEVER ANY SHOWERS ASSOCIATED WITH THIS
FEATURE SHOULD REMAIN WEST OF THE AREA OVER QUEBEC. HIGHS SATURDAY
WILL RANGE FROM THE UPPER 60S NORTH TO THE LOW 70S OVER INTERIOR
SECTIONS DOWNEAST.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE EXTENDED
MODELS ARE IN GOOD AGREEMENT AT THE START OF THE LONG TERM. A HIGH
PRESSURE RIDGE ALONG THE EASTERN SEABOARD...AN A WARM FRONT
EXTENDING TO NRN MAINE FROM A LOW CENTERED OVER LAKE SUPERIOR ARE
THE TWO MAIN FEATURES AT THE START OF THE PERIOD. BY SUNDAY
AFTERNOON THE WARM FRONT MOVES NORTH OF THE AREA. AN ATLANTIC HIGH
PRESSURE RIDGE BUILDS BACK ACROSS THE AREA. THE HIGH WILL CONTINUE
TO DOMINATE THE WEATHER THROUGH MONDAY AFTERNOON. THE LOW THAT WAS
OVER LAKE SUPERIOR WILL MOVE NORTH INTO HUDSON BAY. ITS ASSOCIATED
COLD FRONT WILL MOVE INTO THE CENTRAL GREAT LAKES REGION. THE HIGH
PRESSURE RIDGE WILL RETREAT INTO THE NORTH ATLANTIC. MINOR MODEL
DIFFERENCE AT THIS POINT. THE ECMWF SHOWS A NEW LOW ALONG THE
COAST OF NC/VA. THE GFS HAS A SECONDARY LOW ON THE FRONT OVER NRN
OH. BY TUESDAY EVENING THE ECMWF MOVES THE COASTAL LOW NORTH TO
JUST SOUTH OF CAPE COD. THE GFS MOVES THE COLD FRONT EAST WITH ITS
SECONDARY LOW INTO CNTRL PA. BY TUESDAY MORNING THE GFS MOVES THE
FRONT EAST INTO MAINE...ITS SECONDARY LOW TO THE COAST OF PA. THE
ECMWF MOVES THE LOW NORTH INTO SRN MAINE. BY WEDNESDAY MORNING
BOTH MODELS MOVES THE WEATHER SYSTEM EAST OF MAINE...WITH HIGHER
PRESSURE BUILDING IN BEHIND IT. THE HIGHER PRESSURE WILL REMAIN
THROUGH THE END OF THE PERIOD.

THOUGH THE GFS AND ECMWF HAVE DIFFERING SOLUTIONS THE RESULTING
WEATHER WILL BE MUCH THE SAME. HIGHER PRESSURE WILL DOMINATE THE
WEATHER EARLY AND LATE WITH UNSETTLED CONDITIONS TUESDAY AND EARLY
WEDNESDAY...WITH SHOWERS GFS OR LIGHT RAIN ECMWF.

LOADED GMOS... MADE MINOR ADJUSTMENTS TO SKY AND POPS THROUGH THE
PERIOD. POPS TO HIGH FOR THE SKYCON FORECAST. LOADED NAWAVE 4 FOR
SEAS IN THE COASTAL WATERS. ADDED 20 PERCENT FOR WNDS OVR THE
WATERS...15 PERCENT OVR LAND.
&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR EXPECTED AT THE SOUTHERN TERMINALS THROUGH 12Z
THURSDAY DUE TO LOW CLOUDS AND FOG. THE NORTHERN SITES WILL BE MVFR,
LOWERING TO IFR TOWARD MIDNIGHT AS A COLD FRONT AND ITS ASSOCIATED
SHOWERS MOVE ACROSS THE REGION. SOME ISOLATED THUNDER IS POSSIBLE.
ALL SITES WILL RETURN TO MVFR/VFR AFTER 12Z THURSDAY AND REMAIN SO
THROUGH THE END OF THE PERIOD.

SHORT TERM: CONDITIONS WILL BE VFR FOR THURSDAY NIGHT RIGHT
THROUGH THE WEEKEND.
&&

.MARINE...
NEAR TERM: HAVE TRANSITIONED OVER TO A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS SINCE WINDS HAVE DROPPED BELOW 20 KT. WAVES WILL
HOVER RIGHT AROUND 5 FT THROUGH TOMORROW. THE CURRENT SCA ENDS AT 8
AM TOMORROW BUT LATER SHIFTS WILL HAVE TO MONITOR TO SEE IF IT NEEDS
TO BE EXTENDED.

SHORT TERM: WINDS AND SEAS WILL BE BELOW SCA LEVELS THURSDAY
NIGHT THROUGH SATURDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT THIS
     MORNING FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, May 17, 2:31 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
331 AM EDT THU MAY 17 2012

MEZ001>006-010-011-015>017-029>032-180745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
331 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-180745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
331 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The radar

The Caribou radar (KCBW), 107 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 17, 2:55 AM EST
Where
Washington County, 1.19 mi NW of Baring
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.140, -67.320

Large hail up to 1.00 inch in diameter was reported in Baileyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381727.